Alert archive / Missouri / Flash Flood Warnings in 2009

Flash Flood Warning 19, NWS Springfield, MO

April 29, 2009St. Clair County, Missouri

NWS Springfield, MO issued this flash flood warning at Apr 29, 2009, 4:02 PM CDT for St. Clair County, Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 29, 2009, 4:02 PM CDT (21:02 UTC)
Expired
Apr 29, 2009, 9:44 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County St. Clair County, MO

The radar

The Springfield radar (KSGF), 87 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 29, 7:05 PM CDTFLASH FLOODOsceola, MO6 LOW WATER CROSSINGS FLOODED IN ST CLAIR COUNTY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 183 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 484 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
484 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
529 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 292102
FFWSGF
MOC185-300300-
/O.NEW.KSGF.FF.W.0019.090429T2102Z-090430T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
402 PM CDT WED APR 29 2009

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 1000 PM CDT.

* AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. RAINFALL AMOUNTS OF UPTO AN INCH PER HOUR WILL BE     
  POSSIBLE WITH THE STORMS.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

ROUTE J AT BRUSH CREEK 6 MILES WEST OF COLLINS...
ROUTE BB...9 MILES EAST OF SCHELL CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3818 9352 3792 9353 3791 9358 3783 9358
      3783 9376 3788 9379 3790 9406 3820 9406

$$

HATCH
1 follow-up statement
000 
WGUS73 KSGF 300244
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
944 PM CDT WED APR 29 2009

MOC185-300254-
/O.CAN.KSGF.FF.W.0019.000000T0000Z-090430T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ST. CLAIR MO-
944 PM CDT WED APR 29 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR ST. CLAIR COUNTY...

AT 933 PM CDT...EMERGENCY MANAGEMENT REPORTED THAT RUNOFF FROM 
PREVIOUS HEAVY RAIN WAS PRODUCING FLOODING OF LOW WATER CROSSINGS 
ACROSS THE WARNED AREA. A FLOOD WARNING HAS REPLACED THE FLASH 
FLOOD WARNING PREVIOUSLY IN EFFECT. PLEASE REPORT FLOODING TO YOUR LOCAL 
LAW ENFORCEMENT AGENCY.

LAT...LON 3818 9352 3792 9353 3791 9358 3783 9358
      3783 9376 3788 9379 3790 9406 3820 9406

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 29, 3:19 PM CDT, 43 minutes earlier.

Area forecast discussion, Apr 29, 3:19 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
319 PM CDT WED APR 29 2009

.DISCUSSION...

ACTIVE WEATHER WILL CONTINUE THROUGHOUT THE NEXT SEVEN DAYS. BOUTS
OF SHRA/TSRA ARE EXPECTED AS A FRONT WILL REMAIN IN AND AROUND THE
REGION WITH THE RISK OF FLOODING AND FLASH FLOODING PERSISTING
INTO NEXT WEEK.

CURRENTLY...SFC WARM FRONT HAS LIFTED NORTH OF THE AREA ENTERING
NORTHERN MO ATTM. ALOFT...UPPER LEVEL SHEAR AXIS WITH EMBEDDED
MCVS IS MAKING PROGRESS FROM WEST TO EAST INTO THE AREA.
SHRA/EMBEDDED TSRA ARE COINCIDENT WITH THIS SHEAR AXIS WITH
ADDITIONAL SCATTERED SHRA/TSRA DEVELOPING IN AN AXIS OF MODEST
INSTABILITY ACROSS SW MO. GIVEN RADAR TRENDS...WILL CONTINUE TO
SEE AND EXPANSION OF TSRA DEVELOPMENT AS AN MCV ENTERS FROM THE
SOUTHWEST THE REST OF THIS AFTERNOON. TEMPERATURES WILL REMAIN
MILD...IN THE 60S WHERE THERE IS RAIN...IN THE LOW/MID 70S WHERE
IT IS NOT RAINING.

TONIGHT...COMPLEX FORECAST AS PROGRESSIVE MCV WILL MAKE ITS WAY
ACROSS THE AREA. WHILE BEST CONVERGENCE TONIGHT WILL BE FOCUSED
ALONG THE RED RIVER VALLEY...THIS FAST MOVING MCV WILL CONTINUE TO
INTERACT WITH MODEST INSTABILITY TO MAINTAIN CONVECTIVE
DEVELOPMENT. CONCERNS REMAIN THAT A SHIELD OF HEAVIER RAINFALL
WILL DEVELOP WITH TIME THIS EVENING AHEAD OF THIS FEATURE AS THE
LOW LEVEL JET INCREASES IN INTENSITY. GIVEN THE PROGRESSIVE NATURE
OF THIS MCV...IT LOOKS LIKE THE BETTER OPPORTUNITY FOR HEAVY RAIN
WILL BE OVER THE EASTERN HALF OF THE AREA TONIGHT...AND HAVE
ALTERED QPF ACCORDINGLY. WILL HAVE TO MAKE A LAST MINUTE DECISION
ON POPS FOR WESTERN ZONES AS THE BACK EDGE OF PRECIP IS
PROGRESSIVELY HEADING EAST.

THURSDAY AND FRIDAY...WE WILL LIKELY BE BETWEEN SYSTEMS THURSDAY.
THE SFC BOUNDARY WILL REMAIN TO OUR NORTH...WITH LEFT OVER
CONVECTION POSSIBLE FIRST THING IN THE MORNING ACROSS EASTERN
ZONES. REDEVELOPMENT IS POSSIBLE ANY TIME THURSDAY
AFTERNOON...ESPECIALLY WITH ANY LINGERING BOUNDARIES FROM A
DECAYING MCS APPROACHING FROM OUR NORTHWEST. MAY SEE A LITTLE MORE
WARMING TOMORROW VERSUS PRIOR DAYS...WHICH MAY HELP GARNER A
LITTLE MORE INSTABILITY THAN THE PAST FEW DAYS. HOWEVER FOCUSING
MECHANISMS WILL BE THE TRICK. HAVE BROAD BRUSHED LIKELY POPS FOR
THE AFTERNOON...THOUGH IT MAY BE UNTIL LATE AFTERNOON BEFORE WE
WILL SEE DEVELOPMENT. WILL NEED TO KEEP AN EYE TO THE WEST WHERE
STRONG/SEVERE CONVECTION IS EXPECTED TO DEVELOP AND HEAD EASTWARD.

THE COLD FRONT WILL RETURN THURSDAY NIGHT AND FRIDAY. CONVECTIVE
DEVELOPMENT OVER KS WILL NEED TO BE MONITORED AS THIS WILL LIKELY
ENCROACH THE WESTERN CWA AS THE EVENING PROGRESSES. THIS ACTIVITY
MAY OFFER OUR BEST OPPORTUNITY FOR SEVERE GIVEN MOISTURE AND
INSTABILITY PROFILES. THE RISK FOR SEVERE ON FRIDAY IS HIGHLY
CONDITIONAL...WITH THE AMOUNT OF WARMING AHEAD OF THE ACCELERATING
FRONT IN QUESTION. THE BETTER OPPORTUNITY WILL LIKELY RESIDE OVER
FAR SOUTHERN MO...BUT CONVECTION LATE THURSDAY NIGHT EARLY FRIDAY
MAY PUSH THE SFC BOUNDARY THROUGH QUICKER. AS HAS BEEN
DISCUSSED...THIS WILL REMAIN A MESOSCALE FORECAST CHALLENGE.

OVERALL...GIVEN THE OPPORTUNITY FOR PERIODIC BOUTS OF SHRA/TSRA...
WILL KEEP THE FLASH FLOOD WATCH GOING. HEAVIER AMOUNTS WILL BE
LOCALIZE WITH OUR MOST PRONE AREA BEING THE FAR WESTERN AND
NORTHWESTERN CWA. FLASH FLOOD GUIDANCE IN THIS AREA REMAINS LOW
AND AREA STREAMS/CREEKS/RIVERS ARE RESPONDING RAPIDLY TO
ADDITIONAL RAINFALL ATTM.

SATURDAY THROUGH WEDNESDAY...THE EXTENDED PORTION OF THE FORECAST
WILL REMAINS MESSY. THE FRONT THAT HAS PLAGUED THE REGION OVER THE
PAST FEW DAYS WILL CONTINUE TO DO SO THROUGH THE WEEKEND. HAVE
CONTINUED TO FOLLOW THE RATHER CONSISTENT ECMWF AS IT OFFERED
GREAT CONTINUITY WITH THE GOING FORECAST. BEST CHANCES FOR RAIN
WILL CONTINUE TO BE NEAR THE MO/ARK BORDER...THOUGH ANY WIGGLE
NORTHWARD IN THE BOUNDARY WILL KEEP CHANCES GOING FOR THE ENTIRE
AREA. THE FLASH FLOOD WATCH MAY NEED TO BE EXTENDED INTO PART OF
THE WEEKEND.

THERE IS INCREASING AGREEMENT IN MORPHING THE UPPER PATTERN TO A
MORE PROGRESSIVE ONE BY NEXT WEEK...BREAKING DOWN THE BLOCKING WE
ARE OBSERVING. AN UPPER LOW OVER CANADA WILL MIGRATE NORTHEAST
WITH ENERGY OVER THE INTERIOR WEST SHIFTING INTO THE MIDDLE OF THE
NATION BY THE MIDDLE OF NEXT WEEK. WILL NEED TO WATCH THIS
MORPHOLOGY AS THIS MAY YIELD A MORE STRAIGHTFORWARD SETUP FOR
STRONG/SEVERE STORMS.

TEMPERATURES WILL BE AT OR BELOW AVERAGE THROUGH THE WEEKEND...
EDGING TO ABOVE AVERAGE BY THE MIDDLE OF THE WEEK.

GAGAN

&&

.AVIATION...

FOR THE 18Z TAFS...THE UPPER LEVEL SYSTEM AND ASSOCIATED SHOWERS
AND THUNDERSTORMS NOW OVER EASTERN KANSAS AND OKLAHOMA WILL
CONTINUE TO MOVE TO THE EAST AND AFFECT THE JOPLIN...SPRINGFIELD
AND BRANSON AREAS THIS FOR MUCH OF THE FORECAST PERIOD. AS THE
SYSTEM SHIFTS EAST...EXPECTS CEILINGS AND VISIBILITIES TO FALL
TO IFR CONDITIONS WITH AREAS OF HEAVY RAINFALL EMBEDDED IN THE RAIN
SHIELD.

LOW LEVEL WINDS WILL INCREASE AFTER 00Z AS A LOW LEVEL JET BEGINS
TO NOSE INTO THE OZARKS. THIS WILL HELP KEEP THUNDERSTORMS
DEVELOPING ACROSS THE AREA. AVIATORS SHOULD EXPECT MVFR TO IFR
CONDITIONS ONCE THE LINE OF THUNDERSTORMS MOVES THROUGH THE
TERMINAL.

EXPECT ADDITIONAL SHOWERS AND THUNDERSTORMS TO REMAIN IN THE
FORECAST THROUGH 18Z THURSDAY AS ADDITIONAL UPPER LEVEL WAVES MOVE
ACROSS THE PLAINS REINFORCE THE RAINFALL ACROSS THE REGION.

HATCH

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
     MORNING FOR MOZ055>058-066>071-077>083-088>098-101>106.

KS...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
     MORNING FOR KSZ073-097-101.

&&
Hazardous weather outlook, Apr 29, 1:00 PM CDT, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT WED APR 29 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT WED APR 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL MOVE INTO THE AREA FROM THE PLAINS THIS
AFTERNOON IN ADVANCE OF AN UPPER LEVEL DISTURBANCE. ADDITIONAL
SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE MISSOURI OZARKS
FROM THIS AFTERNOON.

THE MAIN HAZARD EXPECTED WITH THESE STORMS THROUGH TONIGHT WILL
BE WITH HEAVY RAIN AND THE POTENTIAL OF FLASH FLOODING. THIS FIRST
WAVE OF PRECIPITATION WILL LIKELY PRODUCE BETWEEN ONE AND TWO
INCHES OF RAIN WHICH WILL FALL ON TOP OF ALREADY SATURATED GROUND
FROM RECENT HEAVY RAINS. A FLASH FLOOD WATCH IS IN EFFECT FROM
THIS EVENING THROUGH THURSDAY NIGHT.

A FEW STRONG TO MARGINALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON AS MODEST INSTABILITY INCREASES OVER THE MISSOURI
OZARKS. A FEW STORMS CAPABLE OF QUARTER HAIL AND LOCALIZED WIND
GUSTS TO 60 MPH WILL BE POSSIBLE...ESPECIALLY ALONG AND SOUTH OF
THE HIGHWAY 60 CORRIDOR FROM JOPLIN TO SPRINGFIELD TO WINONA.

RIVER FLOODING CONTINUES ON THE LITTLE OSAGE...OSAGE AND MARMATON
RIVERS IN VERNON AND BOURBON COUNTIES. SEE THE LATEST RIVER FLOOD
WARNINGS FOR MORE INFORMATION.

A FLASH FLOOD WATCH IS IN EFFECT FROM THIS EVENING THROUGH
THURSDAY NIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A WET PERIOD IS EXPECTED THROUGH THE SEVEN DAY FORECAST WITH
SEVERAL UPPER LEVEL WAVES MOVING THROUGH BRINGING CONTINUED
CHANCES OF HEAVY RAIN TO THE AREA. SEVERAL INCHES OF RAIN WILL BE
POSSIBLE BY THE MIDDLE OF NEXT WEEK.

IN ADDITION...AS A COLD FRONT MOVES BACK THROUGH THE AREA
THURSDAY NIGHT INTO FRIDAY...SEVERE STORMS WILL BE POSSIBLE WITH
DAMAGING WIND GUSTS THE PRIMARY SEVERE WEATHER RISK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAGAN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 3:06 AM CDTFlash Flood WatchSGFBarry, Barton, Benton, Camden, Cedar, Christian and 28 more4 days
Apr 29, 5:28 PM CDTFlash Flood WarningSGFBenton4 hr

Nearby

Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.